Posted: Nov 10, 2011 6:48 PM EST
By Christine O’Donnell
News Channel 10 – ABC
SARATOGA SPRINGS – There’s an herbal incense that experts say can be more harmful than some illegal drugs and several Saratoga Springs High School students have been caught using it.
The city of Saratoga Springs Prevention Council is making an effort to get rid of the “legal” synthetic marijuana after several students were hospitalized after smoking it.
“Anecdotally we know several youth in the county who have been hospitalized and are staying in mental health facilities because of use,” The Prevention Council’s Director of Counseling services Patty Kilgore said.
Kilgore says the Prevention Council’s working on a two fold campaign to take the incense, that’s sometimes called potpourri out of city stores.
“It’s just plane dangerous, it’s putting a lot of unknown chemicals into students bodies,” Kilgore said.
First, she says the Council’s asked local smoke shops to remove the product from their shelves. Secondly, they’re going to work towards changing the law to make the substance illegal.
“This is dangerous to our youth, there’s nothing okay with using synthetic drugs,” Kilgore said.
Smoke shop owner Theresa Sheffer says she stopped selling the product a year ago after she way how her customers started reacting to it; several of them showing up at her door before she opened for the day.
“It got to a point where it just wasn’t worth it, sure we were making money off it, but it’s not worth it to make money of the expense of our customer’s health,” Sheffer said.
Sheffer says the substance is dangerous because it’s not regulated.
“No body really knows what it is; nobody knows what’s in any of the products that they’re buying there’s so many counterfeits, that are not taking care as to even what herbs that are used.”
Synthetic marijuana can fall under several names; Spice, K2, Thunder, Genie, Posh, Herbal Incense and can cause a number of side affects according to the Prevention Council.
Kilgore says some of the teens who tried it felt agitation, vomiting, elevated heart rate and blood pressure, anxiety, numbness and tingling, severe agitation, hallucinations and psychotic episodes.